Alert archive / New Mexico / High Wind Watches in 2018

High Wind Watch 3, NWS Albuquerque, NM

February 14, 2018

NWS Albuquerque, NM issued this high wind watch at Feb 14, 2018, 3:05 AM MST. It took effect at Feb 14, 2018, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 14, 2018, 3:05 AM MST (10:05 UTC)
In effect from
Feb 14, 2018, 5:00 PM MST
Expired
Feb 14, 2018, 2:37 PM MST
In force
Issued by
NWS Albuquerque, NM

The text

As transmitted.

878 
WWUS75 KABQ 141005
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
305 AM MST Wed Feb 14 2018

...STRONG SOUTHWEST WINDS FOR THE SANGRE DE CRISTO MOUNTAINS AND
ADJACENT EASTERN SLOPES TODAY...

...STRONG AND POTENTIALLY DAMAGING WINDS TO IMPACT THE SOUTH
CENTRAL MOUNTAINS TONIGHT INTO EARLY THURSDAY...

.A strong jet stream associated with an upper low off the coast 
of California will bring strong west-southwest winds 25-35 mph 
across the Sangre de Cristo Mountains and adjacent east slopes 
along the I-25 corridor from Las Vegas to Raton Pass. Wind gusts 
could reach up to 45 mph. Strong jet stream winds will also exist 
over the Sacramento Mountains later tonight into Thursday morning.
West-southwest winds will be 35-45 mph and could reach as high as
60 to 65 mph.

NMZ513-515-527>529-531-532-141830-
/O.NEW.KABQ.WI.Y.0009.180214T1800Z-180215T0000Z/
Northern Sangre de Cristos above 9500 feet/Red River-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Harding County-
Eastern San Miguel County-
305 AM MST Wed Feb 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 11 AM this morning to 5 PM MST
this afternoon. 

* LOCATION...Sangre de Cristo Mountains and adjacent east slopes,
  including the I-25 corridor from Las Vegas to Raton Pass. 

* WINDS...25 to 35 mph, with gusts up to 45 mph.

* TIMING...Strengthening by 11 am, peaking mid-afternoon and
  tapering off by 5pm. 

* VISIBILITY...Locally reduced from blowing dust. 

* LOCAL IMPACTS...Crosswinds will cause hazardous driving for high
  profile vehicles along north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ526-540-141830-
/O.NEW.KABQ.HW.A.0003.180215T0000Z-180215T1800Z/
South Central Mountains-Southwest Chaves County-
305 AM MST Wed Feb 14 2018

...HIGH WIND WATCH IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
MORNING...

The National Weather Service in Albuquerque has issued a High
Wind Watch, which is in effect from this afternoon through
Thursday morning. 

* LOCATION...Sacramento Mountains and the southern bootheel of
  Chaves County, including Dunken.

* WINDS...35 to 45 mph with gusts up to 60 to 65 mph. 

* TIMING...Strengthening after sunset tonight, peaking between
  midnight to sunrise, tapering off noon Thursday. 

* VISIBILITY...Locally reduced.

* LOCAL IMPACTS...Crosswinds will cause hazardous driving for high
  profile vehicles along north-south oriented roadways. Strong
  winds could pick up light debris and down small or weak tree
  limbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$
2 follow-up statements
219 
WWUS75 KABQ 141800
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1100 AM MST Wed Feb 14 2018

...STRONG SOUTHWEST WINDS FOR THE SANGRE DE CRISTO MOUNTAINS AND
ADJACENT EASTERN SLOPES THIS AFTERNOON...

...STRONG AND POTENTIALLY DAMAGING WINDS TO IMPACT THE SOUTH
CENTRAL MOUNTAINS TONIGHT INTO EARLY THURSDAY...

.A strong jet stream associated with an upper low off the coast
of California will bring strong west-southwest winds 25-35 mph
across the Sangre de Cristo Mountains and adjacent east slopes
along the I-25 corridor from Las Vegas to Raton Pass. Wind gusts
could reach up to 45 mph. Strong jet stream winds will also exist
over the Sacramento and Capitan Mountains later tonight into 
Thursday morning. West-southwest winds will be 35-45 mph and could
reach as high as 60 to 65 mph.

NMZ513-515-527>529-531-532-150000-
/O.CON.KABQ.WI.Y.0009.000000T0000Z-180215T0000Z/
Northern Sangre de Cristos above 9500 feet/Red River-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Harding County-
Eastern San Miguel County-
1100 AM MST Wed Feb 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...Sangre de Cristo Mountains and adjacent east 
  slopes, including the I-25 corridor from Las Vegas to Raton 
  Pass. 

* WINDS...25 to 35 mph, with gusts up to 45 mph.

* TIMING...Peaking by mid-afternoon and tapering off by 5pm. 

* VISIBILITY...Locally reduced from blowing dust.

* LOCAL IMPACTS...Crosswinds will cause hazardous driving for 
  high profile vehicles along north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ526-540-150000-
/O.CON.KABQ.HW.A.0003.180215T0000Z-180215T1800Z/
South Central Mountains-Southwest Chaves County-
1100 AM MST Wed Feb 14 2018

...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 PM MST THIS AFTERNOON
THROUGH THURSDAY MORNING...

* LOCATION...Northern Sacramento/Capitan Mountains and the 
  Guadalupe Mountains in southwest Chaves County. 

* WINDS...35 to 45 mph with gusts up to 60 to 65 mph.

* TIMING...Strengthening after sunset tonight, peaking between 
  midnight to sunrise, tapering off noon Thursday. 

* VISIBILITY...Locally reduced.

* LOCAL IMPACTS...Crosswinds will cause hazardous driving for 
  high profile vehicles along north-south oriented roadways. 
  Strong winds could pick up light debris and down small or weak 
  tree limbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Watch means conditions are favorable for a
potentially damaging high wind event in and close to the watch
area. Sustained wind speeds of at least 40 mph or gusts of 58 mph
or more can lead to property damage. Monitor the latest forecasts
at weather.gov/abq, listen to NOAA weather radio or your favorite
media outlet.

&&

$$
947 
WWUS75 KABQ 142137
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
237 PM MST Wed Feb 14 2018

...STRONG SOUTHWEST WINDS FOR THE SANGRE DE CRISTO MOUNTAINS AND
ADJACENT EASTERN SLOPES THIS AFTERNOON...

...HIGH WINDS TO IMPACT THE SOUTH CENTRAL MOUNTAINS TONIGHT INTO 
EARLY THURSDAY...

.A strong jet stream associated with an upper low off the coast
of California will bring west-southwest winds 25-35 mph across 
the Sangre de Cristo Mountains and adjacent east slopes along the 
I-25 corridor from Las Vegas to Raton Pass. Wind gusts could reach
up to 45 mph. Strong jet stream winds will also exist over the 
south central high terrain later tonight into Thursday morning. 
West-southwest winds will be 35-45 mph with gusts up to 60 mph. 

NMZ526-540-150600-
/O.UPG.KABQ.HW.A.0003.180215T0000Z-180215T1800Z/
/O.NEW.KABQ.HW.W.0004.180215T0100Z-180215T1500Z/
South Central Mountains-Southwest Chaves County-
237 PM MST Wed Feb 14 2018

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 8 AM MST
THURSDAY...

The National Weather Service in Albuquerque has issued a High
Wind Warning, which is in effect from 6 PM this evening to 8 AM
MST Thursday. The High Wind Watch is no longer in effect. 

* LOCATION...The South Central Mountains and Southwest Chaves 
  County.
  
* WINDS...35 to 45 mph with gusts around 60 mph.

* TIMING...Strengthening after sunset tonight, peaking between
  midnight and sunrise, then tapering off noon Thursday. 

* VISIBILITY...Snow falling above 9000 feet will reduce the
  visibility below 1 mile at times. Up to 10 inches of wet snow
  could fall on the highest peaks. Rain falling at lower
  elevations can also reduce the visibility to 3 to 5 miles. 
 
* LOCAL IMPACTS...Crosswinds will cause hazardous driving for 
  high profile vehicles along north-south oriented roadways. 
  Strong winds could pick up light debris and down small or weak 
  tree limbs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remember, A High Wind Warning means damaging winds are imminent
or highly likely. Sustained wind speeds of at least 40 mph or
gusts of 58 mph or more can lead to property damage.

&&

$$

NMZ513-515-527>529-531-532-150000-
/O.CON.KABQ.WI.Y.0009.000000T0000Z-180215T0000Z/
Northern Sangre de Cristos above 9500 feet/Red River-
East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Harding County-
Eastern San Miguel County-
237 PM MST Wed Feb 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* LOCATION...Sangre de Cristo Mountains and adjacent east 
  slopes, including the I-25 corridor from Las Vegas to Raton 
  Pass. 

* WINDS...25 to 35 mph with gusts around 45 mph.

* TIMING...Tapering off by 5pm.

* VISIBILITY...Locally reduced from blowing dust.

* LOCAL IMPACTS...Crosswinds will cause hazardous driving for 
  high profile vehicles along north-south oriented roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

42/40

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Feb 13, 10:31 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 13, 10:31 PM MST, 4 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1031 PM MST Tue Feb 13 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist, though with
lowering VFR cigs. Increasing southwest flow in the lower atmosphere
will make for breezy/gusty surface winds Wednesday afternoon at a
number of our TAF sites. Areas of precipitation are forecast to
develop Wednesday evening and will impact KAEG, KABQ, KGUP and KSAF,
with some potential for MVFR cigs by the end of the TAF period.

11

&&

.PREV DISCUSSION...331 PM MST Tue Feb 13 2018...
.SYNOPSIS...
Mild southwest flow will continue tonight into Wednesday with
increasing clouds. Light rain showers will move into southwest New
Mexico late Wednesday, as an upper low off the California coast
moves eastward. As the storm to the west taps deeper layer moisture,
rain and elevation snow will become more widespread across western
and central New Mexico Wednesday night and Thursday. Winds from the
central mountains eastward across the plains will be breezy to
locally windy Wednesday and Thursday afternoons. A backdoor cold
front will move across the eastern plains Thursday night and will
bring rain and elevation snow to southern portions of central NM
Friday. High temperatures Friday will be below normal east of the
central mountains and near normal to the west. Northwest to west flow
aloft Saturday and Sunday will bring drier and warmer air to the
region.

&&

.DISCUSSION...
A closed upper low west of the southern CA coast this afternoon will
continue to slowly drift southward tonight and Wednesday. The large
circulation around this storm is transporting mid and high level
moisture northeastward across northern and central Baja CA as far
northward as AZ and NM this afternoon. Satellite imagery shows
extensive high clouds over much of NM this afternoon, and mid level
clouds will increase tonight. The increasing cloud cover tonight will
inhibit radiational cooling, and lows tonight will be well above
normal. The upper low will move eastward toward the southern CA coast
Wednesday and then become an open wave as it moves inland Wednesday
night. Strong southwest winds aloft will develop Wednesday afternoon
through Thursday across the central mountains and higher elevations
of western NM with wind gusts to near 45 knots. Downsloping winds
east of the central mountains Wednesday and Thursday afternoons from
southwest to west southwest will gust to around 35 knots. A deeper
subtropical moisture plume will move across southwest NM Wednesday
afternoon and then progress further northeastward across western and
central NM Wednesday night and Thursday. Rain and very high
elevation snow will move into southwest NM Wednesday evening and
rapidly increase in coverage across western and central NM Wednesday
night into Thursday. Snow level south of I-40 will range between 8000
and 9000 feet, while snow levels to the north will range between
7500 and 8000 feet. The northern mountains can expect snow
accumulations of 3 to 7 inches, except for the Tusas range which
could receive as much as 9 inches. Isolated higher peaks in south
central and southwest mountains could receive more than 6 inches of
snow by Thursday evening.

Models continue to consistently forecast a backdoor cold front moving
into the northeastern plains late Thursday evening and then
progressing southwest to the central plains by Friday morning.
Moderate cold air advection behind the front will bring significantly
colder air to eastern and central NM Friday, and high temperatures
will be 5 to 10 degrees below normal. The main uncertainty on Friday
will be the position of the moisture plume from the subtropics. The
GFS has the plume located across far southern NM, while the NAM and ECMWF
locate the plume farther to the north. This location farther to the
north would allow the backdoor cold front to provide the lift for
rain and elevation snow showers Friday for areas south of I-40.

Drier northwest flow aloft on Saturday will back to the west Sunday.
This flow will allow for a warming trend across the entire area. The
warming will be enhanced by downsloping west winds Sunday across the
eastern plains.

28

&&

.FIRE WEATHER...
The upper low has shifted southwest off the CA coast this afternoon.
Mid and high level moisture is on the increase and will eventually
make its way down to the surface. Considerable mid and high cloud
cover will keep temperatures mild overnight with mostly good to
excellent humidity recoveries. Rain will develop over the West
Central Highlands Wednesday afternoon, then spread north and east
Wednesday night and Thursday. Widespread wetting precipitation is
our hope over much of western and central NM. This will be a warm
system, with snow levels above 7500-8500 feet Wednesday through
Thursday. Vent rates will be good to excellent both Wednesday and
Thursday. Temperatures will further warm on Wednesday, then back off
a little Thursday.

The area that hangs on to some drier air the longest will be over
the Northeast Plains Wednesday. Strengthening flow aloft and a lee
side trough will produce breezy to windy conditions in the
northeast, while humidities drop to right around 15 percent.
Critical fire weather conditions will probably be met for a few
hours, but marginally so. The extensive cloud cover could hold down
temperatures and ease the winds just enough to prevent critical
conditions from developing. So, we continue to opt out of a fire
weather watch, but certainly we want to raise/keep your level of
awareness.

The offshore storm will weaken and race northwest Wednesday through
Thursday, barely discernible over NM Thursday. Meanwhile an upstream
trough will be approaching from the northwest, hopefully helping to
linger the precipitation into Thursday night and Friday. The best
chances will be south of I-40. A back door cold front is still on
tap for Thursday night across the east, with it likely spilling into
the Rio Grande Valley early Friday morning. Friday will be colder in
the east, a little cooler over central areas.

The weekend should be mostly dry with a warming trend, as highs
climb right back above normal by Sunday. Winds will be light
Saturday, but breezy to windy conditions will be noted in the east
Sunday. The warm and dry conditions, along with the wind, will
bring about the potential for critical fire weather conditions again
in the northeast Sunday afternoon.

The next storm will be brewing to our northwest early next week,
while a back door cold front flirts with the northeast. Prospects
for precipitation will be confined to the northwest high terrain.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

52
Hazardous weather outlook, Feb 13, 4:27 AM MST, 22 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
427 AM MST Tue Feb 13 2018

NMZ501>540-141200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
427 AM MST Tue Feb 13 2018

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A low pressure system will hover offshore of California through
Wednesday before moving inland over the American Southwest through
Thursday and Thursday night.

Strong winds aloft will precede this feature with windy conditions
impacting central and eastern New Mexico Wednesday, Wednesday night,
and Thursday. Areas along and east of the Sacramento, Capitan, and
Guadalupe mountains will observe the strongest winds with occasional
gusts of 50 to perhaps 65 mph possible.

Precipitation will also increase over New Mexico during this
Wednesday through Thursday night time frame with a few inches of
snow expected over the higher elevations, mostly above 8,000 to
10,000 feet.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any snow amounts or strong winds
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 14, 3:05 AM MSTWind AdvisoryABQ14 hr
Feb 14, 3:58 AM MSTWinter Weather AdvisoryABQ38 hr
Feb 14, 2:37 PM MSTHigh Wind WarningABQ17 hr

Nearby

High Wind Watches in New Mexico, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.